|Body smell associated with antiviral meds
May 15, 2002
I've been on antiviral medications for 7 months now. Since about a week after beginning the meds, I have experienced a strong body-smell, something I would best describe as between the smell of burnt toast and burnt rubber. I am taking AZT, 3TC, and Viracept. I've also been taking Imodium daily for diarrhea. My HMO's health ed handouts mention that many people taking AZT experience "subjective" changes in smell or taste. I'm worried that this body smell is not "subjective" though nobody has mentioned it to me, and I'm a little hesitant to further stigmatize myself by asking people if I have a noticable body smell. Does this sound like something associated with the meds I am taking? (including the Imodium). The smell is the same that I smell after a bowel movement (though more subtle) and I believe I am keeping myself very clean; what I smell seems to be coming from my skin. The HAART combination appears to be working, so I'm not looking to switch meds at this point, but I am stumped about the smell (with is always with me) and am wondering if there's anything I can do about it.
| Response from Dr. Henry
I have encountered a small number of patients with the same observation as you describe. I can't give any firm recommendation regarding if an alternative regimen might alleviate the problem. If this is your first regimen and you are successfully fully suppressed (HIV level below the detection limit) then a switch off the protease inhibitor on a trial basis for 1-2 months (to something like abacavir, nevirapine or efavirenz) might be an option. You might ask your HIV provider to give comment on whether he/she can detect any body odor that warrants further evalation/attention. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sex With A Prostitute Do I Need To Get Tested For HIV
- Burning Penis After Rubbing Vagina Worried I Have HIV
- Herpes After Sharing Vibrators Worried I Have HIV
- Itchy Testicles After Anal Fingering Sign Of HIV AIDS
- Pain In Penis After Topping With Condom Does It Mean I Have HIV
- Painful Red Spots After Anal Fingering Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.